PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of brjopthalBritish Journal of OphthalmologyVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Br J Ophthalmol. 2007 August; 91(8): 1096.
PMCID: PMC1954825

Isotretinoin and night vision

We read with interest the article by Mollan et al1 who have concluded that previous isotretinoin use does not cause a clinically significant reduction in night vision in most people, and that the retinal toxic effects of isotretinoin may be measurable by electroretinography (ERG) and dark adaptation (DA). Although the authors have successfully highlighted the importance of counselling patients for potential irreversible loss of DA following isotretinoin use, their report, in our opinion, has failed to substantiate the need for routine screening of potential military and civilian commercial aviators.

In their study, 2 of 47 patients had both abnormal ERG and DA, whereas 11 others had certain abnormal ERG parameters that may or may not be of practical significance. The interpretation of this finding is debatable in the context of this study being a retrospective analysis, where we cannot assess the electrodiagnostic status of the patients in the study group before treatment. Only two patients in the study had abnormalities in both ERG and DA. Those two patients, X and Y, received treatment for a comparatively shorter period of time (8 and 12 weeks, respectively) than others (treatment range 6 weeks to 6 months). Whether these patients had a higher dose of isotretinoin or had any predisposing retinal problems are not adequately explained in the report. It would have been informative if the authors had compared the dose–effect relationships among patients in whom the dose of treatment was known (8 patients with abnormal ERG and 23 patients with normal ERG in the isotretinoin group).

In this particular study, the authors have mentioned a patient who continued to show signs of retinal toxicity 8 years after cessation of treatment, presumably with changes in ERG, but there is no description of this patient either in table 1 or elsewhere in the article. Further, the authors have compared the persistence of retinal toxicity in this particular patient with the study conducted by Oner et al.2 In their study, Oner et al have looked into the visual acuity, anterior segment changes, intraocular pressure, Schirmer's test, tear film break‐up time, colour vision and changes in microbial flora. They specifically mention in their article that they did not perform any electrodiagnostic studies in their patients. Perhaps it is inappropriate to compare the two studies, which have looked at entirely different aspects of side effects of isotretinoin.

Although Mollan et al have mentioned in their methods that colour vision was tested in their patients, they have not elaborated on the relevant results in the article.

It is interesting to note that the authors have not justified in the main report their recommendation for routine electrophysiological screening for professions that are critical for night vision, except in the abstract. It would be appropriate to conduct a prospective study to look into the electrodiagnostic and other described ocular changes following the use of isotretinoin, to precisely address their question.

Footnotes

Competing interests: None declared.

References

1. Mollan S P, Woodcock M, Siddiqi R. et al Does use of isotretinoin rule out a career in flying? Br J Ophthalmology 2006. 90957–959.959
2. Oner A, Ferahbas A, Karakucuk S. et al Ocular side‐effects associated with systemic isotretinoin. J Toxicol 2004. 23189–195.195

Articles from The British Journal of Ophthalmology are provided here courtesy of BMJ Group